Ask a doctor

Does Restylane in Tear Troughs Cause Deep Grooves in Cheeks?

I had 1/2 syringe of Restylane injected in my tear troughs 5 days ago. I now have deep grooves starting from the bottom of my troughs, running under the cheekbone, extending toward my ears. At first, I assumed it to be swelling but the swelling has subsided and the grooves are still present. Are the new folds/grooves a result of the Restylane? I also have white, bumpy lines in tear troughs and under-eye bags are, unfortunately, still present. Should I have it dissolved?

Doctor Answers (9)

Restylane in Tear Trough Areas

+2

Restylane injected in the tear trough should not cause grooves in the cheek. Restylane is injected over the bone in the tear trough and small amounts are usually injected. If placed too superficially, then it will creates lumps and bumps, and may even also have a bluish tinge. If too much is placed, then it can possibly create grooves in the cheek. In your case, only half a syringe was injected, which may or may not be a lot depending upon how hollow the tear trough areas are. I would wait a week for the swelling to settle. If the problem persists, I would use Hyaluronidase to dissolve it.


Santa Monica Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Tear trough filling with Juvederm or Restylane

+1

If there is a groove in the cheek away from the tear trough towards the back of the cheek, it doesn't make intuitive sense as to how it would develop from the filler of Restylane or Juvederm.  Furthermore, the injections of hyaluronidase might decrease the lumpiness in the tear trough but shouldn't improve the crease in the cheek. See your doctor for an in-person evaluation.

 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Restylane in tear troughs sometimes causes grooves in the cheeks

+1

Restylane in tear troughs sometimes causes grooves in the cheeks.  However, as with any injectable agent, I recommend that patients wait a minimum of a month before evaluating and deciding whether to dissolve it with hyaluronidase or add more product.  You can certainly have the doctor look at it to make sure it’s okay, but generally I wouldn’t be concerned if it was only 5 days ago.  The product absorbs water and then settles down, so you tend to have a change in the correction over the first few weeks.  You may also have swelling and bruising, but this, too, will resolve.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 26 reviews

You might also like...

Grooves after fillers

+1

Filler placement along the tear troughs is very delicate and overcorrection can leave lumps. Grooves I suppose can develop as well.  Without an exam it is hard to say what you have exactly.  You also may need more filler in these other areas

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Tear Troughs are delicate areas to work in

+1

Placing filler into tear troughs is delicate work. Placing too much, or unintentionally over-correcting can create the appearance of a groove. It is best done by placing almost enough, and seeing you back in a week to assess correction. You can always place more, you don't want to remove too much. Barry Resnik, MD, Aventura, FL

Barry Resnik, MD
Miami Dermatologist
5.0 out of 5 stars 1 review

Restylane injections and grooves in the cheeks

+1

Restylane (especially the rather small volume that you received) typically does not cause the development of grooves in the cheeks.  Such grooves may be more likely if a large volume of fluid were injected to the lower lid/cheek junction, for example with a nerve block.  If the grooves in the cheek persist 2 weeks out from the procedure, consider having hyaluronidase injected to dissolve some of the Restylane.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

It is improbable that what you are describing will persist

+1
The volume you were treated with is quite small. Swelling does occur with the trauma of service. This should settle typically in a few days. If there was any bruising with treatment the swelling will persist until all of the bruising has resolved. I would not be in a hurry to have the treatment removed with enzyme. Let the dust settle and the see what you have. Remember these are powerful services that are much like having surgery but with treatment delivered with a syringe rather than a scalpel.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 17 reviews

Restylane in tear trough

+1

Restylane placed in the tear trough can be a dramatic improvement for many patients with 'tired' eyes or dark circles from shadows.  There can be some swelling and bruising afterwards, however, but the filler does not usually move from where it is placed.

If the grooves persist, it is best to visit the surgeon who placed the filler to see if dissolving it is a good idea.  Hope this helps.

-Dr. Lichtenberger

Jason Lichtenberger, MD
Bellingham Facial Plastic Surgeon

Restylane Inections

+1

Without before and after pictures it is impossible to give you specific advice.  Also, without how knowing exactly where you were injected and how much product was injected, it is difficult to know what could have been done differently (if anything) or what could be done now.  If it was Restylane or Juvederm that was injected, you can ask your doctor to inject Vitrase to "melt" the product away.

 

Good Luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.